eISSN: 1731-2531
ISSN: 1642-5758
Anaesthesiology Intensive Therapy
Current issue Archive Manuscripts accepted About the journal Supplements Editorial board Reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
4/2022
vol. 54
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Pheochromocytoma-induced “inverted” takotsubo cardiomyopathy and cardiogenic shock: case report

Italia Odierna
1
,
Tommaso Pagano
1
,
Aniello Erra
1
,
Lucia Oliveri
1
,
Milena Pasquale
1
,
Raffaele Muoio
1
,
Massimo Petrosino
1
,
Francesco Albano
1
,
Lidia Pepe
1

1.
“Umberto I” Hospital – ASL Salerno, Italy
Anaesthesiol Intensive Ther 2022; 54, 4: 341–343
Online publish date: 2022/11/17
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
PlumX metrics:
Dear Editor,
We would like to share the case of a woman whose unrecognized pheochromocytoma presented suddenly as severe heart failure and cardiogenic shock with an “inverted” takotsubo cardiomyopathy progressing to cardiac arrest, requiring hospitalisation in an intensive care unit and emergency adrenalectomy.
Pheochromocytoma is a rare catecholamine-secreting neuroendocrine neoplasm arising from the chromaffin cells of the adrenal medulla. In 10% of cases it is extras-adrenal, it can be associated with family syndromes (Multiple Endocrine Neoplasia-type 2, Von Hippel-Lindau, Sturge-Weber), and in 90% of cases it is a benign neoplasm – more rarely it can also be bila­teral. Richly vascularized, it can present with necrotic or haemorrhagic areas. In usual clinical presentations we can find paroxysmal hypertension, tachycardia, sweating, and headache. In some cases it will lead to severe cardiovascular complications such as arrhythmias, myocardial infarction, pulmonary oedema, heart failure, and cardiogenic shock [1]. This manuscript adheres to the EQUATOR and CARE guidelines. Written informed consent was obtained from the patient for this publication.

CASE REPORT

A 48-year-old woman was admitted to the Emergency Department with vomiting, tachycardia, and the following vital signs: respiratory rate 18 breaths min–1, pulse-oximetry 96%, heart rate 140 beats min–1, and blood pressure 163/91 mmHg. She had a history of arterial hypertension unsuccessfully treated with calcium-channel blocker, recent onset type II diabetes mellitus on metformin treatment, episodes of morning vomiting for a few months, and no fever. We ruled out possible causes of exogenous intoxication. During the execution of the blood tests, the patient presented a progressive worsening of the clinical picture with haemodynamic instability towards severe hypotension, marbled skin, and impaired consciousness with GCS 9 (E2V2M5). Arterial blood gas analysis showed severe metabolic acidosis with elevated anion gap: pH 7.17, pCO2 45 mmHg, pO2 115 mmHg, Na+ 137 mmol L–1, K+ 4.8 mmol L–1, HCO3 16.8 mmol L–1, lactate 9 mmol L–1, and Hgb 13.3 g dL–1. ECG showed ST elevation in the anterolateral regions and poor progression of the R wave in the precordial leads. Meanwhile, blood tests showed increase in myoglobin and troponin values. A consulting intensivist performed orotracheal intubation, started mechanical ventilation, and initiated infusion of norepinephrine. The...


View full text...
Quick links
© 2022 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.